Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 211, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2000, 9:17 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2000, 9:17 PM EDT (01:17 UTC)
- Expired
- Aug 27, 2000, 10:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, VA, City of Covington, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:20 PM EDT | Hail 1.75 | Covington City, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
618 WUUS51 KRNK 280117 SVRRNK VAC005-023-560-580-280200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 917 PM EDT SUN AUG 27 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA... NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... CLIFTON FORGE IN WEST CENTRAL VIRGINIA... COVINGTON IN WEST CENTRAL VIRGINIA... * UNTIL 1000 PM EDT. * AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF COVINGTON CITY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO GOLFBALL IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1000 PM EDT INCLUDE COVINGTON CITY... CLIFTON FORGE CITY... EAGLE ROCK... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 8:48 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 27, 8:48 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 848 PM EDT SUN AUG 27 2000 BUSY EVE ACROSS THE AREA WITH HAIL PRODUCING TSRA ABOUT OVERHEAD AND MOVING LITTLE. APCHG UPR LOW NOW OVER CNTRL WVA PRODUCING NEXT BATCH OF TSRA AND EXPECT IT TO SLIDE THRU SE WVA AND ACROSS MUCH OF WRN/SWRN VA OVER THE NEXT COUPLE OF HOURS. WITH ATMOS WEST OF THE BLUE RDG HAVING RECOVERED FROM EARLIER SHRA AND INCRSG LAPSE RATES PER COLD POOL WILL LKLY SEE CVRG HOLD TOGETHER A BIT LONGER TNGT. THIS SEEMS ON TRACK WITH GOING MESO-ETA/RUC WHICH TRACK UPR VORT SEWD THRU THE CWA OVRNGT AND INTO NC BY MORN. APRS BEST UVV TO EVENTUALLY SHIFT EWD ON PVA SIDE OF UPR SUPPORT WHICH SHOULD SHIFT SEWD OVRNGT. THUS PLAN TO BUMP UP POPS TO CAT EARLY ON THEN CUT TO CHC LATER ON. ELSW...GOOD CHC TO LKLY ON TAP AT LEAST TIL A WHILE AFTER MIDNIGHT. SOME SLIGHT TEMP ADJUST IN STORE. WILL ISSUE ZFP EARLY TO COVER INCRSG POPS ATTM. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:32 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 28 min |
| Aug 27, 8:58 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 47 min |
| Aug 27, 9:17 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 43 min |
| Aug 27, 9:51 PM EDT | Flash Flood Warning | RNK | Floyd | 114 min |
| Aug 27, 10:29 PM EDT | Flash Flood Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Aug 27, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 44 min |
| Aug 27, 11:36 PM EDT | Flash Flood Warning | RNK | Amherst, Campbell, City of Lynchburg | 114 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.